Tennessee, 2012

Hail and Damaging Wind in Tennessee, March 29, 2012

March 29, 2012 · NWS MRX · 2 events in 1 county or zone

A few thunderstorms developed across Central East Tennessee during the afternoon and produced some wind damage along with large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A few thunderstorms developed across Central East Tennessee during the afternoon and produced some wind damage along with large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Mar 29, 1:47 PM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Mar 29, 1:47 PM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
247 PM EDT THU MAR 29 2012

.SHORT TERM...(TONIGHT AND FRIDAY)...WEAK FRONTAL BOUNDARY OVER THE
AREA WILL REMAIN NEARLY STATIONARY THROUGH TONIGHT.
SOME ISOLATED CONVECTION HAS DEVELOPED OVER CENTRAL AND SOUTHERN
AREAS NEAR AND SOUTH OF THIS BOUNDARY...AND WILL CARRY SLIGHT CHANCE
POPS THROUGH TONIGHT IN THESE SAME AREAS TONIGHT.  MODELS INDICATE
THE FRONT WILL BEGIN MOVING BACK NORTH FRIDAY AS A WEAK LOW PRESSURE
SYSTEM TRAVERSES THE OHIO VALLEY.  MOISTURE WILL INCREASE AND MODELS
INDICATE A WEAK UPPER IMPULSE MAY BRUSH THE AREA...SO WILL CARRY
CHANCE POPS ALL ZONES FOR FRIDAY.  NO MAJOR ARGUMENTS WITH MAV
TEMPS.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)...THE EXTENDED PERIOD
WILL START WILL A QUICK MOVING SHORT-WAVE ACROSS THE OHIO VALLEY
INTO THE MID-ATLANTIC STATES. ASSOCIATED COLD FRONT WILL MOVE ACROSS
THE FORECAST AREA LATE FRIDAY NIGHT AND SATURDAY. WILL CONTINUE WITH
CHANCE POPS FRIDAY NIGHT AND SLIGHT CHANCE OF SATURDAY. BOUNDARY
MOVES SOUTH OF THE AREA SATURDAY NIGHT...BUT BEGINS TO MOVE BACK
NORTH FOR SUNDAY AND SUNDAY NIGHT WITH LOW CHANCE POPS OF CONVECTION.

THE MEDIUM RANGE MODEL SHOWS CONSIDERABLE DISAGREEMENT FOR EARLY TO
MID PART OF NEXT WEEK. THE ECMWF SHOWS A PHASED NORTHERN STREAM
DOMINATED TROUGH MOVING ACROSS THE AREA MONDAY NIGHT AND TUESDAY.
THE OPERATIONAL GFS SHOWS A SEPARATE NORTHERN AND SOUTHERN STREAM
TROUGHS. SINCE THE SOUTHERN STREAM WAVE IS NOT PHASED WITH THE
NORTHERN WAVE...CONVECTION LASTS CONSIDERABLY LONGER. GFS ENSEMBLE
SHOWS A GOOD DEAL OF DISAGREEMENT BETWEEN THE GFS MEMBERS...SO HAVE
LOW CONFIDENCE ON HOW SYSTEM WILL EVENTUALLY EVOLVE. WILL TREND MORE
TOWARD THE MORE PROGRESSIVE ECMWF SOLUTION. WILL CALL FOR DRIER
WEATHER RETURNING BY WEDNESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             59  77  57  81  54 /  20  50  40  20  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  58  76  56  78  52 /  20  40  40  20  10
OAK RIDGE, TN                       57  77  57  78  51 /  20  40  40  20  10
TRI CITIES AIRPORT, TN              47  76  52  73  44 /  10  30  40  20   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

LW/DH
Hazardous weather outlook, Mar 29, 2:01 PM EST, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
301 PM EDT THU MAR 29 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-301915-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
301 PM EDT THU MAR 29 2012 /201 PM CDT THU MAR 29 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THE REST OF
THIS AFTERNOON AND EVENING. LARGE HAIL UP TO QUARTER SIZE AND
DAMAGING WINDS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SHOWERS AND THUNDERSTORMS ARE EXPECTED AHEAD OF A COLD FRONT ON
FRIDAY AFTERNOON AND EVENING. SOME STORMS MAY BE STRONG TO
MARGINALLY SEVERE...MAINLY ACROSS NORTHERN PORTIONS OF THE AREA.

A STRONGER COLD FRONT WILL MOVE ACROSS THE REGION MONDAY NIGHT AND
TUESDAY. SOME OF THESE STORMS MAY BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED MONDAY NIGHT AND TUESDAY.

In the hours before

Special weather statement, Mar 29, 2:04 PM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
304 PM EDT THU MAR 29 2012

TNZ068-069-071-072-292000-
BLOUNT SMOKY MOUNTAINS TN-KNOX TN-LOUDON TN-NW BLOUNT TN-
304 PM EDT THU MAR 29 2012

...SIGNIFICANT WEATHER ADVISORY FOR BLOUNT...KNOX AND LOUDON COUNTIES
UNTIL 400 PM EDT...

AT 300 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FARRAGUT...OR 6 MILES NORTHEAST OF LENOIR
CITY...MOVING SOUTHEAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ALCOA...MARYVILLE...
FARRAGUT...EAGLETON VILLAGE...FRIENDSVILLE...CLOVER HILL...WILDWOOD
AND WALLAND.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

DH

The radar

The Knoxville radar (KMRX), 69 km away, was scanning. The volume nearest the first event began at 20:16 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Blount

When
March 29, 3:17 PM EST
Where
Blount County, Maryville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.750, -83.970

Quarter size hail was reported at Maryville.

Thunderstorm Wind, Blount

When
March 29, 3:45 PM EST
Where
Blount County, 1.38 mi N of Plainfield
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
35.800, -83.950

A tree was reported down on Callahan Road and another was downed on Airbase Road in the Louisville community.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2012Every state in 2012This day in weather historyWarnings in Tennessee, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 373580, 373582.